Retinal vein occlusion is a potential complication among individuals receiving hormone replacement therapy (HRT), especially transgender women, according to a report published in Journal français d’ophtalmologie. A team of ophthalmologists described a case of branch retinal vein occlusion secondary to hormone replacement therapy in a 44-year-old transgender woman.
The patient was referred to the team by her ophthalmologist after sudden loss of vision and metamorphopsia in her left eye. She had been undergoing hormone replacement therapy with transdermal estradiol gel for the past 6 years. Best-corrected visual acuity (BCVA) was 20/20 in her right eye and 20/40 in her left eye. Intraocular pressure was 17 mm Hg in her right eye and 16 mm Hg in her left eye.
On dilated fundus examination, the team found her right eye was normal, but her left eye showed deep flame-shaped hemorrhages, cotton wool spots, and arteriovenous crossing changes, confirming the diagnosis of a temporal superior branch retinal vein occlusion and hypertensive retinopathy stage 2.
The report’s authors note retinal edema in the superonasal perifoveal area with spectral-domain optical coherence tomography and the presence of areas of nonperfusion, disorganization of the capillary network, and capillary ectasia and dilation with optical coherence tomography angiography.
“The use of estrogens in transgender women confers an increased risk of myocardial infarction, ischemic stroke, and increases their risk for venous thromboembolism over 5 fold,” the researchers explain.
The team treated the patient with 3 monthly intravitreal injections of the anti-vascular endothelial growth factor drug aflibercept. At her 3-month follow-up visit, they observed complete resolution of the macular edema and improvement of BCVA to 20/20 in the left eye.
“In conclusion, [hormone replacement therapy] has been associated with the potential for worsening cardiovascular risk factors, especially in transgender women. Therefore, healthcare providers must carefully consider the administration type of estrogen and should carefully explain the risks before prescribing [hormone replacement therapy]. Reducing cardiovascular risk factors (hypertension, diabetes, tobacco use) remains critical,” according to the study authors.
Andzembe V, Miere A, Zambrowski O, Glacet-Bernard A, Souied EH. Branch retinal vein occlusion secondary to hormone replacement therapy in a transgender woman. J Fr Ophtalmol. Published online January 4, 2023. doi:10.1016/j.jfo.2022.07.024